new comer

Hia all I have joined just minutes a very confused statin taker...I was advised to take statins @ 40mg just 12 weeks ago due to family hereditary heart problems and myself with high cholesterol...I get muscle muscles appear to b disappearing in my legs but even worse of late I am so so tired that my body aches with the tiredness...I am 61 and am aware of how important it is to look after yourself...

8 Replies

  • Yours is the most posted issue concerning statins!

    Suggest you trawl this site to see that you are not alone.

    You are probably following the standard advice to eat less fat, eat more 'healthy whole grains'.

    It's vitally important you do your own research to see if your current advice is flawed. Look for information on cholesterol/saturated fat etc on youtube making sure you verify the bona fides of the scientists, researchers, surgeons etc who provide a different viewpoint.

    Start your research here:

    For the alternative lifestyle that most of Sweden follows (check it out remember!):

  • Hi Cliford and welcome to the forum

    It seems you are suffering the side effects of statin taking, like many others on this over prescribed drug.

    I would suggest you stop taking them and see if your problems subside as I'm almost certain they will. Statins work by preventing production of cholesterol, but our bodies need it to function and remain healthy.

    Statins are known to have many side effects and the most common is muscle pain, unfortunately I know of far to many who have been left with permanent damage to musles. A condition called Myopathy is just one, where the muscles gradually waste away.

    I'm sorry if this all sounds a little OTT but I assure you it's true and if you're suffering aches and pains along with tiredness then my advice is to stop taking them. Try for 4 weeks then go back to GP then you can confidentially inform them of your experiment so when they say " it's not the statins' as so many of them do, you'll be able to assure them it is as I'm sure you will see a marked improvement when you stop.

    You'll probabley be offered a different kind, then it's up to you whether you decide to take them, at least you'll know if and when and adverse effects occur then stop again.

    I'd like to know what kind of diet you eat?

  • Statins do NOT work by preventing production of cholesterol. Statins work by occupying some HMG-CoA reductase, several steps earlier in our main cholesterol method - that basically does restrict (not prevent) cholesterol but also some other things and the body can get cholesterol other ways too. If someone suffers from FH, which is usually where the Liver is dysfunctional in removing cholesterol, statins arguably restore balance by making it dysfunctional in adding cholesterol...

  • Rather than blind people with the exact science of how statins work I simply replied to a concerned member who is suffering serious side effects.

    I used the word ' prevent' in a full sentence along with the word

    ' production' statins DO restrict or prevent production of cholesterol so I stand by my statement. Next time I will ensure I write the exact method used by statins re their function within the human body, like how they also STOP the production of one of the most important enzymes our heart and brain needs to remain healthy, I am of course referring to Co Q10.

    I could go on on how statins affect production of hormones etc but now isn't the time.

    I hope that clarifies things


  • Which statin? They're not all the same.

    How high was the cholesterol and what was the HDL/LDL/Tri breakdown?

    Have you been back to report this problem to the prescribing doctor?

  • Hi Clifford,

    Could you give some more details about your cholesterol levels and the heredity problems. High levels are sometimes just inherited . There are other drugs to treat high cholesterol (and I'm talking about the highest percentile TC 9 plus ) although statins get all the fame and infamy rather like being the bovver boys of lipid management.

    I had a lot of side effects from all the statins and am reluctant to take them because of a family history of muscle disease but I do take a bile sequestrant.

  • Hi Cliford37, muscle pain IS one of the big issues with statins. I suffered huge muscle pain at the out-set. One every day the GP said. ON reporting the pain problem I was given a 2 week break from them, then went back to 1 on Monday, and 1 on Friday. (and a smaller dose)

    Have a look for my history, I have been down this road 3 or 4 times.

  • My cholesterol has not been below 200 in 30 years. My last labs, about three weeks ago, was 240. My good cholesterol is always higher than the norm. My GP tried to put me on Cholesterol meds, but everything he gave me caused joint and muscle pain and aching all the time. I finally refused to take any meds for cholesterol at all. I did not want to live like that. I am now 80 years old and very active and in good health for my age and with very little arthritis. It has been many years now and I still do not take any cholesterol meds. I take a med for hypertension and it is under control. My husband has had heart trouble for many years. He had open heart surgery 10 years ago and has had 2 more heart attacks since then. He has five stents in for blockages. His cholesterol has never been above 200, always around 160. I think the cholesterol theory is really a big myth. Doctors will tell a patient that they need a certain med and they are afraid not to take it, and before long they are on a long list of meds, with a long list of more problems. I would say, do not take the cholesterol medication at all. More people get sicker on it than without it.

You may also like...